Is Omnicef used for urinary tract infections if you are allergic to Penicillin?
“Omnicef in Penicillin allergic?”
Dear “Omnicef in Penicillin allergic?”,
Omnicef is an antibiotic in the Cephalosporin category. It is given to kill the microorganisms responsible for community acquired pneumonia, chronic bronchitis, sinusitis, skin infections, pharyngitis, tonsillitis, otitis media (middle ear infections) and urinary tract infections. (1) As with all Cephalosporins, there is a chance that a child allergic to Penicillin could be allergic to Omnicef. The Physician’s Desk Reference reports that cross sensitivity has been clearly documented and may occur in up to 10% of patient’s with a Penicillin allergy. (1) Caution should be taken when giving a Penicillin allergic child Omnicef and parents should be diligent in looking for signs of an allergic reaction.
Anaphylaxis may occur from minutes up to 2 hours after administering an antibiotic. (2) Therefore it is a good idea to have an adult observe a child after each dose of antibiotic administered. You should not give a child a dose and send him right to bed or to school or camp without close observation. If the child does not have a reaction after the first dose, this does not mean that you do not need to observe him any longer. An allergic reaction to an antibiotic can occur at anytime regardless if it is the first dose or the tenth dose. If your child develops signs showing that he is allergic you should give him his allergy treatment without delay. (2) You should have an allergy treatment plan from your Doctor including the administration of an antihistamine such as Benadryl and/or Epinephrine via an Epipen. If you do not have an emergency treatment plan it is important to discuss this with your Doctor.
If your child exhibits signs of Anaphylaxis, contact your local Emergency Medical Services immediately. (3) Anaphylaxis is a severe allergic reaction that can occur very quickly. Signs of Anaphylaxis may include sensation of tingling in the mouth, difficulty breathing, wheezing, cough, difficulty breathing, facial swelling, hives, severe itching, swelling of the airway, sweating, confusion, headache, abdominal cramps and vomiting. (2, 4) Anaphylaxis is a life threatening situation and needs to be addressed immediately with the first line treatment including administration of Epinephrine followed by other emergency measures. (3)
It is common practice to prescribe Omnicef to Penicillin allergic children since the majority of the patients do not develop a reaction. In addition, many times a child is labeled Penicillin allergic because they happened to develop a rash while they were taking a course of antibiotics. In some cases the rash or hives were caused by the infection itself or due to another cause and not the antibiotic. Therefore, it is a good idea, to have a child tested by an Allergist to see if he truly is allergic to the antibiotic.
For those individuals who are allergic to an antibiotic, precautions should be taken in order to prevent the child from receiving the medication accidentally. Each time a parent brings the child to the Doctor’s office, they should inform each staff member taking care of the child about the allergy. Parents should also inform their pharmacist if there has been an allergic reaction so that it can be documented in the child’s records.
It is a good idea for allergic patients to carry a Penicillin allergic card in their wallet or place one in a Tupperware kept in the freezer of their home. Emergency Medical Service workers have been trained to look in a patient’s freezer for medical records if a person is found ill and can’t speak for themselves, or in the case of a child left with a babysitter or caretaker who does not know the medical history. In addition, it is important for individuals with an allergy to wear a medic alert bracelet in case they become ill outdoors or when they are away from their parents. (2) This way if a child is found unconscious the medical personal caring for the child can find information about the child’s health.
(1) Physician’s Desk Reference. 2004. Montvale, NJ. Thomson PDR at Montvale. 503-507.
(2) Food Allergy and Anaphylaxis Network. Anaphylaxis. Available at: http://www.foodallergy.org/anaphylaxis/index.html.
Accessed August 2006.
(3)Graham M, Uphold C. Clinical Guidelines in Child Health. Gainsville, Florida, Barmarrae Books. 1994:641.
(4)Vaneslow N. Minutes to Counter Anaphylaxis. Emergency Medicine. 1988. 20(15):121-123.
Lisa-ann Kelly R.N., P.N.P.,C.
Certified Pediatric Nurse Practitioner
Pediatric Advice About Keeping Kids Safe